Old age (≤65 years), relapsed or refractory disease, and the presence of FMS-like receptor tyrosine kinase-3 (FLT3) internal tandem duplication (ITD) mutation are poor prognostic factors in acute myeloid leukemia (AML). FLT3 inhibitors such as sorafenib have been shown to have a potential role in treating relapsed or refractory AML with FLT3 mutations. In the present report, the use of sorafenib in combination with cytarabine and idarubicin resulted in disease control for 7 months in an older patient with relapsed FLT3-positive AML. This case report and the existing literature indicate that sorafenib has disease activity against relapsed AML with the FLT3-ITD mutation in older patients. Larger multicenter studies should be conducted to confirm these findings, which have the potential to improve outcomes in this high-risk AML subgroup.
Smith Giri, Shadi Hamdeh, Vijaya Raj Bhatt and James K. Schwarz
Neelima N. Nallapaneni, Rajesh Mourya, Vijaya Raj Bhatt, Sakshi Malhotra, Apar Kishor Ganti and Ketki K. Tendulkar
Ipilimumab, a monoclonal antibody that blocks cytotoxic T-lymphocyte-associated antigen-4, leading to enhanced T-cell activation and proliferation, is associated with improved overall survival in melanoma. Its use can result in immune-related adverse events, the most common of which are skin rash, diarrhea, and colitis. Ipilimumab-induced hypophysitis is uncommon, mostly involves anterior pituitary, and is associated with abnormalities in pituitary MRI, whereas uveitis has been rarely reported. These immune-related adverse events occur during therapy. This report describes a patient who developed uveitis and hypophysitis involving both anterior and posterior pituitary, without MRI findings more than 3 weeks after the fourth dose of ipilimumab. This case illustrates the unusual presentation of and diagnostic challenges associated with ipilimumab-induced immune-related adverse events.
Vijaya Raj Bhatt, R. Gregory Bociek, Ji Yuan, Kai Fu, Timothy C. Greiner, Bhavana J. Dave, Sandeep K. Rajan and James O. Armitage
Essential thrombocythemia is well-known to transform to other myeloid disorders, such as leukemia; however, the risk for development of lymphoma is not as well studied. This case report discusses a 76-year-old man with a history of prefibrotic post-essential thrombocythemia myelofibrosis on ruxolitinib, who developed anemia, thrombocytopenia, and leukocytosis with peripheral blasts. Results of a bone marrow biopsy and PET and CT scans revealed stage IV leukemic diffuse large B-cell lymphoma. Several days after cessation of ruxolitinib, the patient developed fevers, hypotension, and low-grade disseminated intravascular coagulation, and subsequently developed spontaneous tumor lysis syndrome, which resulted in death. This case is unique in several aspects: it highlights the rare possibility of lymphomatous transformation of myeloproliferative disorders, an unusual presentation of lymphoma masquerading as leukemia, and the possibility of ruxolitinib withdrawal syndrome. Additionally, this case serves as a reminder that the use of novel therapies should be adopted after a thorough assessment of long-term risks, including those associated with abrupt withdrawal.
Vijaya Raj Bhatt, Mojtaba Akhtari, R. Gregory Bociek, Jennifer N. Sanmann, Ji Yuan, Bhavana J. Dave, Warren G. Sanger, Anne Kessinger and James O. Armitage
Philadelphia chromosome-positive acute myeloid leukemia (Ph+-AML) has a poor response to anthracycline- and cytarabine-containing regimens, high relapse rate, and dismal prognosis. Although therapy with imatinib and allogeneic stem cell transplantation (allo-SCT) is promising, relatively short follow-up limits understanding of long-term results of these therapies. This report describes the outcomes of 3 cases of Ph+-AML diagnosed and transplanted at the University of Nebraska Medical Center between 2004 and 2011. These patients, young and without major comorbidities, received induction therapy with 7 days of cytarabine and 3 days of idarubicin along with imatinib and consolidation therapy with high-dose cytarabine (with or without imatinib). All patients underwent 10/10 HLA-matched peripheral blood allo-SCT (sibling donor for first and third patients and unrelated donor for the second patient; all had acute graft-versus-host disease (GVHD), and the first and third patients had chronic GVHD. All patients are currently alive and experiencing complete remission at 116, 113, and 28 months after diagnosis, respectively. This report shows that the use of allo-SCT with resultant graft-versus-leukemia effect and the addition of imatinib can result in long-term remission and possible cure in some patients with Ph+-AML.
Martin S. Tallman, Eunice S. Wang, Jessica K. Altman, Frederick R. Appelbaum, Vijaya Raj Bhatt, Dale Bixby, Steven E. Coutre, Marcos De Lima, Amir T. Fathi, Melanie Fiorella, James M. Foran, Aric C. Hall, Meagan Jacoby, Jeffrey Lancet, Thomas W. LeBlanc, Gabriel Mannis, Guido Marcucci, Michael G. Martin, Alice Mims, Margaret R. O’Donnell, Rebecca Olin, Deniz Peker, Alexander Perl, Daniel A. Pollyea, Keith Pratz, Thomas Prebet, Farhad Ravandi, Paul J. Shami, Richard M. Stone, Stephen A. Strickland, Matthew Wieduwilt, Kristina M. Gregory, OCN, Lydia Hammond and Ndiya Ogba
Acute myeloid leukemia (AML) is the most common form of acute leukemia among adults and accounts for the largest number of annual deaths due to leukemias in the United States. Recent advances have resulted in an expansion of treatment options for AML, especially concerning targeted therapies and low-intensity regimens. This portion of the NCCN Clinical Practice Guidelines in Oncology (NCCN Guidelines) for AML focuses on the management of AML and provides recommendations on the workup, diagnostic evaluation and treatment options for younger (age <60 years) and older (age ≥60 years) adult patients.